Jamming in two-dimensional packings

Sam Meyer, Chaoming Song, Yuliang Jin, Kun Wang, Hernán A. Makse

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

We investigate the existence of random close and random loose packing limits in two-dimensional packings of monodisperse hard disks. A statistical mechanics approachbased on several approximations to predict the probability distribution of volumessuggests the existence of the limiting densities of the jammed packings according to their coordination number and compactivity. This result has implications for the understanding of disordered states in the disk packing problem as well as the existence of a putative glass transition in two-dimensional systems.

Original languageEnglish (US)
Pages (from-to)5137-5144
Number of pages8
JournalPhysica A: Statistical Mechanics and its Applications
Volume389
Issue number22
DOIs
StatePublished - Dec 15 2010
Externally publishedYes

Keywords

  • Disordered system
  • Random packings
  • Volume function

ASJC Scopus subject areas

  • Statistics and Probability
  • Condensed Matter Physics

Fingerprint

Dive into the research topics of 'Jamming in two-dimensional packings'. Together they form a unique fingerprint.

Cite this